Alert archive / Alabama / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Birmingham, AL

August 23, 2008Barbour County, Pike County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 23, 2008, 12:44 PM CDT for Barbour County, Pike County, Alabama. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2008, 12:44 PM CDT (17:44 UTC)
Expired
Aug 23, 2008, 4:45 PM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Barbour County, AL, Pike County, AL

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:05 PM CDTHEAVY RAIN 0Troy, ALHEAVY RAIN BEGINNING TO COLLECT ON ROADWAYS NEAR TROY. THESE ROADS WERE STILL PASSABLE BUT CONDITIONS ARE DETERIORATING.
Aug 23, 4:45 PM CDTHEAVY RAIN 0Eufaula, AL3.10 INCHES AT BARBOUR CITY
Aug 23, 4:45 PM CDTHEAVY RAIN 3.1Eufaula, ALBARBOUR CITY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 231744
FFWBMX
ALC005-109-232145-
/O.NEW.KBMX.FF.W.0007.080823T1744Z-080823T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1244 PM CDT SAT AUG 23 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARBOUR COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...EUFAULA...CLIO...
  PIKE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...TROY...GOSHEN...BRUNDIDGE...

* UNTIL 445 PM CDT

* AT 1236 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED FLASH
  FLOODING FROM RAIN BANDS ASSOCIATED WITH TROPICAL STORM FAY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING
  HILL...LINWOOD...LAKEPOINT RESORT STATE PARK...
  HAWKINSVILLE...COMER

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 4 PM CDT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3162 8617 3178 8615 3197 8619 3197 8600
      3207 8596 3205 8590 3197 8587 3197 8579
      3189 8579 3189 8566 3201 8557 3202 8543
      3215 8540 3215 8526 3207 8519 3204 8504
      3177 8515 3170 8521 3171 8540 3161 8542

$$
2 follow-up statements
000 
WGUS74 KBMX 231857
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 PM CDT SAT AUG 23 2008

ALC005-109-232145-
/O.CON.KBMX.FF.W.0007.000000T0000Z-080823T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE AL-BARBOUR AL-
157 PM CDT SAT AUG 23 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
BARBOUR AND PIKE COUNTIES...

AT 145 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE 
BANDS OF HEAVY RAINFALL MOVING WESTWARD ACROSS PIKE AND BARBOUR 
COUNTIES. DOPPLER RAINFALL AND LOCAL SPOTTER REPORTS HAVE INDICATED
RAINFALL AMOUNTS OF 2 TO 3 INCHES ACROSS THE WARNING AREA SINCE NOON 
CDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE LIMITED TO TROY...SPRING 
HILL...LINWOOD...LAKEPOINT RESORT STATE PARK...HAWKINSVILLE...COMER 
AND BARBOUR COUNTY PUBLIC LAKE DAM.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES THROUGH 5 PM CDT ARE 
LIKELY IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3162 8617 3178 8615 3197 8619 3197 8600
      3207 8596 3205 8590 3197 8587 3197 8579
      3189 8579 3189 8566 3201 8557 3202 8543
      3215 8540 3215 8526 3207 8519 3204 8504
      3177 8515 3170 8521 3171 8540 3161 8542

$$
000 
WGUS74 KBMX 232024
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT SAT AUG 23 2008

ALC005-109-232145-
/O.CON.KBMX.FF.W.0007.000000T0000Z-080823T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE AL-BARBOUR AL-
324 PM CDT SAT AUG 23 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
BARBOUR AND PIKE COUNTIES...

AT 318 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A 
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. SOME 
ROADWAYS ARE BEGINNING TO COLLECT WATER.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TROY...SPRING HILL...LINWOOD...LAKEPOINT RESORT STATE 
PARK...HAWKINSVILLE...COMER AND BARBOUR COUNTY PUBLIC LAKE DAM

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 5 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3162 8617 3178 8615 3197 8619 3197 8600
      3207 8596 3205 8590 3197 8587 3197 8579
      3189 8579 3189 8566 3201 8557 3202 8543
      3215 8540 3215 8526 3207 8519 3204 8504
      3177 8515 3170 8521 3171 8540 3161 8542

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 12:42 PM CDT, 2 minutes earlier.

Area forecast discussion, Aug 23, 12:42 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT SAT AUG 23 2008

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

RAIN IS NOW FALLING ACROSS THE ENTIRE FORECAST AREA THIS MORNING
AND IS EXPECTED TO CONTINUE THROUGH THE AFTERNOON AND EARLY
EVENING. NO LIGHTNING ACTIVITY IS OCCURRING AT THE MOMENT. SO
WENT AHEAD AND REMOVED THUNDERSTORM WORDING FROM THE
FORECAST...EXCEPT IN THE EXTREME SOUTHEAST ZONES WHEN A FEW
ISOLATED THUNDERSTORMS COULD MOVE ACROSS. EVEN THEN...LIGHTNING
ACTIVITY WILL BE VERY MINIMAL.

ALL THIS RAINFALL WILL KEEP TEMPERATURES FROM REACHING THIS
AFTERNOONS FORECAST HIGH. WENT AHEAD AND DECREASE TEMPS DOWN
SIGNIFICANTLY. WE SHOULD NOT SEE ANY 80S THIS AFTERNOON.

UPDATED GRIDS ARE OUT. NEW ZONES WILL BE OUT SHORTLY.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

WENT AHEAD AND UPDATED THE DISCUSSION TO SPECIFY THAT THE STRONGER
WINDS WILL BE AROUND THE MGM AND TOI AREA. WINDS WILL GUST NEAR 40
KNOTS THERE. THE REST OF THE SITES WILL RANGE BETWEEN 25 AND 35.
STILL EXPECTING A LOT OF RAIN AND FLUCTUATING CEILINGS. WELL START
OUT WITH MOSTLY MVFR...THEN SWITCH TO IFR WELL AFTER 06Z.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 23, 9:04 AM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
904 AM CDT SAT AUG 23 2008

ALZ011>015-017>050-241130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
904 AM CDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

WIND GUSTS MAY POTENTIALLY REACH 30 TO 35 MPH FOR AREAS GENERALLY
ALONG AND SOUTH OF INTERSTATE 59 THROUGH THIS AFTERNOON. AREA MARINE
INTERESTS SHOULD EXERCISE EXTREME CAUTION WHEN VENTURING OUT INTO THE
OPEN WATERWAYS. HIGH PROFILE VEHICLES...ESPECIALLY TRAVELING NORTH TO
SOUTH...SHOULD BE ESPECIALLY ALERT TO THESE CROSS WINDS. DUE TO THE
STRESS ON TREES FROM THE RECENT DROUGHT...TREE LIMBS MAY BE MORE
SUSCEPTIBLE TO BREAKING UNDER THESE CONDITIONS. BREEZY CONDITIONS
ARE EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS.

RAIN MAY BE HEAVY AT TIMES THROUGH TONIGHT FOR AREAS GENERALLY SOUTH
OF A LINE FROM EUTAW...TO CENTREVILLE...TO LAFAYETTE. CONVECTIVE
BANDS FROM TROPICAL STORM FAY WILL CONTINUE ROTATING ACROSS THE
AREA.

ISOLATED TORNADOES MAY BE POSSIBLE ACROSS A LARGE PART OF CENTRAL
ALABAMA THIS AFTERNOON AND TONIGHT...AS TROPICAL STORM FAY IS
FORECAST TO MOVE WESTWARD ACROSS THE FLORIDA PANHANDLE AND EVENTUALLY
INTO EXTREME SOUTHWEST ALABAMA. STAY TUNED FOR FURTHER INFORMATION
DURING THIS PERIOD AS WATCHES OR WARNINGS MAY BECOME NECESSARY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

IN REGARDS TO THE RAINFALL ON SUNDAY..EXPECT TOTAL RAINFALL AMOUNTS
BY SUNDAY TO BE THREE TO SIX INCHES ALONG AND SOUTH OF A LINE FROM
EUTAW...TO CENTREVILLE...TO LAFAYETTE.  NORTH OF THIS AREA...EXPECT
TOTAL RAIN AMOUNTS TO BE ONE TO THREE INCHES.

ISOLATED TORNADOES WILL AGAIN BE POSSIBLE ON SUNDAY ACROSS A LARGE
PART OF CENTRAL ALABAMA...AS FAY CONTINUES TO MOVE WESTWARD.

FOR MORE INFORMATION...CONSULT THE LATEST GUIDANCE AND INFORMATION
FROM THE NATIONAL HURRICANE CENTER CONCERNING THE POSSIBLE EFFECTS
FROM FAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY TODAY THROUGH SUNDAY.

75/LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:15 PM CDTFlash Flood WarningBMXBullock90 min
Aug 23, 4:41 PM CDTFlash Flood WarningBMXBarbour, Bullock, Pike3 hr
Aug 23, 5:41 PM CDTTornado WarningBMXLee, Russell34 min
Aug 23, 5:49 PM CDTTornado WarningBMXBullock, Macon, Russell26 min
Aug 23, 6:08 PM CDTTornado WarningBMXBullock, Macon, Russell37 min
Aug 23, 6:42 PM CDTTornado WarningBMXLee, Macon, Russell, Tallapoosa33 min
Aug 23, 6:50 PM CDTTornado WarningBMXLee, Russell25 min

Nearby

Flash Flood Warnings in Alabama, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.